J Korean Cancer Assoc.  1997 Apr;29(2):344-351.

Avascular Necrosis of Bone Complicating Treatment of Malignant Lymphoma: Report of 6 cases

Affiliations
  • 1Department of Internal Medicine, Yonsei University College of Medicine, Seoul, Korea.

Abstract

BACKGROUND
Several reports have documented the association of avascular necrosis (AVN) of bone and the treatment of malignant lymphoma with steroid-containing chemotherapy. It is important to recognize these conditions, as they can be mistaken for those of lymphomatous involvement.Cases: This report describes the experience at the Severance hospital over a 10-year period with 6 patients in whom AVN developed during or following treatment of malignant lymphoma. Four patients of non-Hodgkin's lymphoma and two of Hodgkin's disease were treated with steroid-containing chemotherapy. The predominant symptom is pain on motion or weight bearing. Symptoms leading to diagnosis of AVN developed between 5 and 27 months after starting prednisolone (mean 17.8 months), and the mean cumulative dose of prednisolone to the onset of AVN was 4,447 mg (range, 1,800~9,490 mg). All but one were involved in both hip joint. Diagnosis was based on the radiologic appearance, and in the majority radiographic changes consistent with AVN were present at the time of presentation of symptoms. Four patients received total hip replacement and two had conservative care.
CONCLUSION
Patients with malignant lymphoma who developed pain on joint during or after the use of steroid-containing chemothearpy should be carefully investigated with MRI and radionuclear bone scan for early diagnosis and proper management.

Keyword

Avascular necrosis; Malignant lymphoma; Steroid
Full Text Links
  • JKCA
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr